Ohio, 2010

Flash Flood in Ohio, July 12, 2010

July 12, 2010 · NWS ILN · 1 event in 1 county or zone

A complex of showers and thunderstorms moved through the area causing isolated flash flooding to occur.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A complex of showers and thunderstorms moved through the area causing isolated flash flooding to occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 12, 3:54 AM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 12, 3:54 AM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
454 AM EDT MON JUL 12 2010

.SYNOPSIS...
A WAVE OF LOW PRESSURE WILL TRACK THROUGH THE GREAT LAKES TODAY
BRINGING THE THREAT OF SHOWERS AND THUNDERSTORMS. AN ASSOCIATED
FRONTAL BOUNDARY WILL STALL OUT TO OUR NORTHWEST TONIGHT THROUGH
TUESDAY...KEEPING A CHANCE OF THUNDERSTORMS ACROSS THE REGION.
TEMPERATURES WILL WARM UP AND RAIN CHANCES WILL END ON
WEDNESDAY...AS AN UPPER LEVEL RIDGE BUILDS ACROSS THE OHIO VALLEY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

ACTIVE WEATHER PATTERN WITH AN INITIAL SHORTWAVE COMING THROUGH
OHIO THIS MORNING. WEAK LOW LEVEL JET ALONG WITH ELEVATED INSTBY
APPROACHING 1000 J/KG HAS LED TO WIDESPREAD SHOWERS/THUNDERSTORMS
ACROSS EASTERN INDIANA AND WEST CENTRAL OHIO. EXPECT THIS COMPLEX
TO TRACK ACROSS OHIO THIS MORNING WITH THE BEST COVERAGE ACROSS
ILN/S NRN FA. HAVE OPTED FOR CATEGORICAL POPS ACROSS THE NORTH
WITH LKLY POPS SOUTH THIS MORNING. AMOUNT OF REDEVELOPMENT THIS AFTN
IS UNCERTAIN. IN THE WAKE OF THE MORNING ACTIVITY THE NUMERICAL
MODELS ARE DEVELOPING MODERATE INSTBY. HOWEVER...THE BETTER
FORCING WL BE OFF TO THE EAST AND DOES NOT LINE UP WITH THIS
INSTBY. THEREFORE...HAVE LIMITED AFTN POPS TO CHC CATEGORY. HAVE
STAYED CLOSE TO MAV GUID FOR HIGHS TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
IN WESTERLY FLOW ALOFT A MEAN TROF AXIS TRANSLATES FROM THE MS VLY
TONIGHT INTO THE OHIO VALLEY ON TUESDAY. ANY INSTBY DRIVEN CONVECTION
SHUD DIMINISH IN COVERAGE THIS EVENING WITH BOUNDARY DROPPING INTO
ILN/S FA OVERNIGHT. HAVE CHC POPS CWA WIDE EARLY AND THEN DIMINISH POPS
TO SLIGHT CHC ACRS THE N...WHILE MAINTAINING CHC POPS SOUTH WHERE
INSTBY CONTS OVERNIGHT. PREFER TEMPS A LTL ABOVE MAV GUID FOR LOWS
TONIGHT.

IN RESPONSE TO UPPER LEVEL TROF...ALL NUMERICAL MODEL SOLNS
DEVELOP A SFC WAVE WHICH TRACKS THRU THE OHIO VALLEY ON TUESDAY.
THIS FORCING COMBINED WITH MODERATE INSTBY WL INCREASE THUNDERSTORM
CHANCES. HAVE RAMPED UP TO LKLY POPS ACRS THE SOUTH AND CHC NORTH
TUESDAY AFTN. HAVE OPTED A BLEND OF MAV/MET FOR HIGHS TUES...LEANING
MORE TOWARD MAV NUMBERS.

IN THE WAKE OF THIS MID/UPPER LEVEL TROF...RIDGING BUILDS INTO THE
GREAT LAKES/OHIO VALLEY ON WEDNESDAY. NAM SOLN IS OUTLIER HOLDING
ONTO PRECIP LONGER WHILE THE GFS/ECMWF BUILD THE RIDGE IN QUICKER.
HAVE LIMITED MENTION OF THUNDERSTORMS TO THE SE MAINLY EARLY ON
WEDNESDAY. BASED ON 8H TEMPS HAVE WARMED UP HIGHS BUT NOT QUITE AS
WARM AS MAV GUID NUMBERS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
REGION WILL BE ON THE SOUTHERN EDGE OF THE WESTERLIES THROUGH THE
PERIOD. WEAK DISTURBANCES MOVING THROUGH THE FLOW WILL BRING
OCCASIONAL CHANCES OF SHOWERS AND THUNDERSTORMS ALTHOUGH TIMING OF
THESE IS DIFFICULT AT BEST. A BOUNDARY WILL PUSH SOUTHEAST TOWARDS
THE REGION LATER THURSDAY BEFORE WASHING OUT ON FRIDAY. WARM
ADVECTION WILL RETURN OVER THE WEEKEND WITH THE POTENTIAL OF
ANOTHER BOUNDARY SAGGING SOUTH LATE IN THE PERIOD. ABOVE NORMAL
TEMPERATURES WILL CONTINUE THROUGHOUT.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
SCATTERED CONVECTION WILL AFFECT TAF SITES. IT APPEARS MOST
THUNDERSTORMS WILL BE NORTH OF TAF SITES FOR THE FIRST FEW
HOURS...WITH ASSOCIATED MVFR CONDITIONS EXPANDING TO THE SOUTH
AROUND 10Z. A LULL DURING MID MORNING MAY BE FOLLOWED BY MORE
CONVECTION DURING THE AFTERNOON. ACTIVITY IS EXPECTED TO DIMINISH
ABOUT 01Z WITH LOSS OF DAYTIME HEATING.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...
AVIATION...CONIGLIO
Hazardous weather outlook, Jul 12, 4:22 AM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
522 AM EDT MON JUL 12 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-130930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
522 AM EDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.
A THUNDERSTORM COMPLEX CONTAINING WIDESPREAD COVERAGE OF STORMS
WILL TRACK EAST ACROSS THE REGION THIS MORNING. THE MAIN THREAT
FROM THIS SYSTEM WILL BE FLOODING FROM HEAVY RAIN.

ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
THE MAIN THREAT FROM THE AFTERNOON STORMS WILL AGAIN BE HEAVY
RAIN. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED THIS
AFTERNOON...BUT A FEW ISOLATED STORMS COULD REACH SEVERE LIMITS
WITH DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cincinnati radar (KILN), 56 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Clark

When
July 12, 6:00 AM EST to 6:45 AM EST
Where
Clark County, Springfield to 0.8 mi WNW of Sunnyland
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.920, -83.800

Several inches of water was running across roadways due to heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238234.